Jump to content

INR, nonresponse to coumadin therapy

Cardiac   (3,399 Views 5 Comments)
by cddbme1 cddbme1 (New Member) New Member

1,273 Profile Views; 3 Posts

INR, nonresponse to coumadin therapy

by cddbme1

Registered User information.gif add.png search.gif

Join Date: Mar 2009

Posts: 1

Patient: hx chronic at fib, CABG x2, cardiomyopathy, pacemaker, AICD.

7 weeks post op VAD with hx bleeding in stomach and lungs since VAD surgery.

Coumadin therapy prior bleeds and post bleed have not produced increase in his INR. Coumadin 2.5, 5mg, 5mg, 7mg=inr 1.27; 1.06; 1.12, 1.04.

Also hx 3 PICC lines; 2 clotted off.

No other signs symptoms of bleeding irregularity other than platelets slowly dropping 400,000 to current 247,000. Stools + blood (probably old from stomach bleed)

Everything else normal except pt has c/o of stomach and lower abdominal pain since surgery.

Ileus resolving. Took 1 month for bowels to work.

Bowels currently working but unable to get off NG tube d/t n/v.

J-tube feeding successful at low rates but when rate up 50-70cc/hr GI symptoms get worse.

GI symptoms vary to pinpoint pain LLQ near J-tube insertion, LLQ, RLQ abdominal fullness fairly consistent. Intermittent belching, flatus, Hyperactive bowel sounds now with lots of fliud present upon percussion, abd soft most of time even with fliud. NG drainage varies 450-1000cc/24hr. OU OK

Please comment on coumadin/INR, Persistent symptoms of GI tract not emptying properly. MD's feel problem will resolve. Coumadin being given IV now. Several KUB's. No Cat scans or other tests. Pt on vent with trache (bleeding in lungs prior to trache) Coumadin and AC therapy stopped to get lung bleeding under control. Presently only streaks of blod in NG and ETT small amount bleeding.

Share this post


Link to post
Share on other sites

WalkieTalkie is a RN and specializes in CVICU.

674 Posts; 7,135 Profile Views

What other meds is the patient on? Several medications (especially abx) can interfere with the way coumadin works.

Share this post


Link to post
Share on other sites

ghillbert has 20 years experience as a MSN, NP and specializes in CTICU.

1 Follower; 3,646 Posts; 41,313 Profile Views

Not unusual in my experience. One of our VAD patients (2 years post VAD) is on 40mg coumadin daily to keep his INR therapeutic.

In your case, with patient still hospitalized with multiple issues, we would NOT give coumadin. We would keep him on heparin infusion to control thrombosis risk until he had documented good GI function - if you're not absorbing the coumadin or have some other acute GI issue, it's pointless to give it.

What device does he have? That has a huge impact on the risk-benefit ratio of upping anticoagulation in someone with history of GI bleeds. If it's a non-pulsatile device such as Jarvik, Heartmate 2, then we have had people off all anticoagulation except aspirin multiple times when they had other medical issues.

Overall:

- in pt with current Afib and VAD, we would heparinize to therapeutic levels.

- if there are signs of HIT, we'd use bivalirudin infusion instead

- Needs scoping to figure out what's going on GI wise as this is affecting (potentially) both med absorption as well as target INR/PTT.

- H. pylori testing/eradication for ulcers?

- why has he had lung bleeding since VAD surgery? due to anticoagulation?

- does your center do a lot of VADs?

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

3 Posts; 1,273 Profile Views

Thanks so much for your input. Here is the answer to your questions:

Not on many meds: IV coumadin, zithromax (+ sputum culture) colace, lactinex ambien, oxycodone, something for depression, lasix

Which brings me to another question: this pt has been insisting he has water on his lungs. lasix has been given intermittently but now 20mg QD. At home he was on 160mg lasix QD and Zaroxylyn every 3rd day (but needed it daily)

Dr. keeps saying does not need more despite pump flow being up 6's, xrays show pleural effusion, I>O. Total weight up 10+ pounds since surgery.

On Ventrassist.

EGD did not show any ulcers, bleeds or other problems. Colonoscopy not done.

unsure where bleeding was coming from in the lungs. Bleeding still occured with INR in 1's and on coumadin.

Yes, center does a lot of VADs but I am new at taking care of them. This pt. participated in study, with VAD destination therapy.

Thanks!

Share this post


Link to post
Share on other sites

ghillbert has 20 years experience as a MSN, NP and specializes in CTICU.

1 Follower; 3,646 Posts; 41,313 Profile Views

Pump speed? MAP? PI?

The fluid balance and speed balance is the most difficult thing with Ventrassist patients. Usually they are volume depleted postop, then become fluid overloaded. Our patients often end up on tons of diuretic plus lots of ACE-I.

Doctors need to get out of the habit of running the pump to get a certain flow number. It's not real. The flow is only an ESTIMATE based on pump power consumption, speed and Hct. It's much better to set pump speed by the amount of LV decompression ie suck the ventricle down enough to relieve HF symptoms (esp SOB and edema) but not enough to cause arrhythmias.

Most people on that device run 2000-2200rpm, but we've had people up to 2500rpm short term when retaining fluid. Particularly if patients have RV insufficiency you see problems like your patient is having with SOB, weight gain, esp pleural effusions. He may need inotrope infusion short term to tune up his right heart while you get the fluid off. Sometimes we have to increase pump speed and get est flows up to 9lpm while we diurese. In these patients, we run PI 20-30 to avoid suckdown.

Short term at my hospital, we would:

- do an echo and assess LV decompression (LVEDD), RV performance, whether or not aortic valve is opening

- depending on RV function: if bad, add inotrope infusion such as milrinone/dobutamine. If fine, turn up pump speed and increase diuresis to get patient euvolemic

- heparinize: particularly in the setting of positive cultures, you do not want to get a pump or LV thrombus

- keep mean pressure (measure via brachial doppler) between 70-90 to optimize flows

------------------------

Best advice I could give if this patient is a problem to docs is to ask them if you can get your ventracor clinical rep involved - they are excellent and can guide your medical team further or refer them to a physician at one of the two most experienced ventrassist centers.

Edited by ghillbert

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×